Drug Information

Acetaminophen (paracetamol)

Acetaminophen (paracetamol)
Copyright 1978-2011 Lexicomp, Inc. All rights reserved.

(For additional information see “Acetaminophen (paracetamol): Patient drug information” and see “Acetaminophen (paracetamol): Pediatric drug information”)

Special Alerts

Acetaminophen: New Maximum Dose Recommendation for Some Tylenol® OTC Products July 2011

McNeil Consumer Healthcare has announced the maximum daily dose of single-ingredient acetaminophen Extra Strength Tylenol® OTC products will be lowered from 4 g/day to 3 g/day on product packages beginning in the fall of 2011. Additionally, the dosing frequency will change from 1 g every 4-6 hours to 1 g every 6 hours. Of note, the labeling of Regular Strength Tylenol® and other McNeil OTC acetaminophen-containing products is expected to have similar labeling revisions beginning sometime in 2012.

According to Cadence Pharmaceuticals, the sole manufacturer of injectable acetaminophen (Ofirmev®), the maximum dose of Ofirmev® will remain 4 g/day for adults and children weighing at least 50 kg.

Additional information can be found at:

file://www.tylenol.com/page2.jhtml?id=tylenol/news/newdosing.inc

file://investors.cadencepharm.com/releasedetail.cfm?ReleaseID=595145

Acetaminophen: Transition of Pediatric Liquid Products to Standard Concentration June 2011

Based on recommendations provided by the Food and Drug Administration (FDA), all over-the-counter (OTC) pediatric single-ingredient acetaminophen liquid products will transition to a single concentration of 160 mg/5 mL; the transition has already begun and will continue into 2012. The concentration of acetaminophen infant drops (previously 80 mg/0.8 mL) will now be the same as children’s acetaminophen products (160 mg/5 mL) and as a result, new dosing on a volume-per-weight (or volume-per-age) basis will apply. The recommended mg/kg dose is unaffected and continues to be 10-15 mg/kg/dose.

Healthcare professionals should be aware that during this transition, acetaminophen infant drop products with both the new and old concentrations may be available on pharmacy shelves. Parents may continue to use either product, but should verify concentration and use according to labeled dosing directions. Healthcare professionals should verify product concentration prior to providing dosing information.

Additional information can be found at file://www.tylenolprofessional.com/index.html

Acetaminophen: Change in Maximum Content of Prescription Products and Labeling Changes January 2011

The Food and Drug Administration (FDA) is asking manufacturers to limit the strength of acetaminophen in prescription products to 325 mg per dosage unit. Drug manufacturers will have until January 14, 2014 to comply with the FDA’s request. The dosing instructions of prescription acetaminophen products will not change. For example, the instructions of 1-2 tablets every 4-6 hours for a combination product of acetaminophen 500 mg with an opioid can still be used for a combination product of acetaminophen 325 mg with an opioid.

The FDA is also notifying healthcare professionals of labeling changes for all prescription products that contain acetaminophen. A Boxed Warning will be required on all prescription acetaminophen products to describe the potential risk of severe liver injury. Additionally, the FDA has asked manufacturers to add a Warning regarding the potential for allergic reactions, including anaphylaxis.

Healthcare professionals should advise patients:

– not to exceed 4 g/day of acetaminophen

– not to take multiple acetaminophen-containing products (including over-the-counter products)

– not to consume alcohol while taking acetaminophen-containing products

– that severe liver injury and cases of hypersensitivity reactions (including anaphylaxis) have occurred with the use of acetaminophen

– to report taking more acetaminophen than directed

– to report any adverse events that may have occurred with the use of acetaminophen

Further information may be found at: file://www.fda.gov/Drugs/DrugSafety/ucm239821.htm

Brand Names: U.S.

  • Acephen™ [OTC];
  • APAP 500 [OTC];
  • Aspirin Free Anacin® Extra Strength [OTC];
  • Cetafen® Extra [OTC];
  • Cetafen® [OTC];
  • Excedrin® Tension Headache [OTC];
  • Feverall® [OTC];
  • Infantaire [OTC];
  • Little Fevers™ [OTC];
  • Mapap® Arthritis Pain [OTC];
  • Mapap® Children’s [OTC];
  • Mapap® Extra Strength [OTC];
  • Mapap® Infant’s [OTC];
  • Mapap® Junior Rapid Tabs [OTC];
  • Mapap® [OTC];
  • Nortemp Children’s [OTC];
  • Ofirmev™;
  • Pain & Fever Children’s [OTC];
  • Pain Eze [OTC];
  • Silapap Children’s [OTC];
  • Silapap Infant’s [OTC];
  • Triaminic™ Children’s Fever Reducer Pain Reliever [OTC];
  • Tylenol® 8 Hour [OTC];
  • Tylenol® Arthritis Pain Extended Relief [OTC];
  • Tylenol® Children’s Meltaways [OTC];
  • Tylenol® Children’s [OTC];
  • Tylenol® Extra Strength [OTC];
  • Tylenol® Infant’s Concentrated [OTC];
  • Tylenol® Jr. Meltaways [OTC];
  • Tylenol® [OTC];
  • Valorin Extra [OTC];
  • Valorin [OTC]
Brand Names: Canada

  • Abenol®;
  • Apo-Acetaminophen®;
  • Atasol®;
  • Novo-Gesic;
  • Pediatrix;
  • Tempra®;
  • Tylenol®
Pharmacologic Category

  • Analgesic, Miscellaneous
Dosing: AdultNote: No dose adjustment required if converting between different acetaminophen formulations.

Pain or fever:

Oral, rectal: 325-650 mg every 4-6 hours or 1000 mg 3-4 times/day; do not exceed 4 g/day

I.V.:

<50 kg: 15 mg/kg every 6 hours or 12.5 mg/kg every 4 hours; maximum single dose: 750 mg/dose; maximum daily dose: 75 mg/kg/day (≤3.75 g/day)

≥50 kg: 650 mg every 4 hours or 1000 mg every 6 hours; maximum single dose: 1000 mg/dose; maximum daily dose: 4 g/day

Dosing: Pediatric(For additional information see “Acetaminophen (paracetamol): Pediatric drug information”)

Note: No dose adjustment required if converting between different acetaminophen formulations.

Pain or fever:

Oral, rectal: Children <12 years: 10-15 mg/kg/dose every 4-6 hours as needed; do not exceed 5 doses (2.6 g) in 24 hours; alternatively, the following age-based doses may be used; see table.

Acetaminophen Dosing (Oral and Rectal Formulations)
Age Dosage (mg) Age Dosage (mg)
0-3 mo 40 4-5 y 240
4-11 mo 80 6-8 y 320
1-2 y 120 9-10 y 400
2-3 y 160 11 y 480

Note: Higher rectal doses have been studied for use in preoperative pain control in children. However, specific guidelines are not available and dosing may be product dependent. The safety and efficacy of alternating acetaminophen and ibuprofen dosing has not been established.

I.V.:

Children 2-12 years: 15 mg/kg every 6 hours or 12.5 mg/kg every 4 hours; maximum single dose: 15 mg/kg/dose; maximum daily dose: 75 mg/kg/day (≤3.75 g/day)

Adolescents >12 years: Refer to adult dosing.

Dosing: GeriatricRefer to adult dosing.

Dosing: Renal ImpairmentOral (Aronoff, 2007):

Children:

Clcr <10 mL/minute: Administer every 8 hours.

Intermittent hemodialysis or peritoneal dialysis: Administer every 8 hours.

CRRT: No adjustments necessary.

Adults:

Clcr 10-50 mL/minute: Administer every 6 hours.

Clcr <10 mL/minute: Administer every 8 hours.

Intermittent hemodialysis or peritoneal dialysis: No adjustment necessary.

CRRT: Administer every 8 hours.

I.V.: Clcr ≤30 mL/minute: Use with caution; consider decreasing daily dose and extending dosing interval.

Dosing: Hepatic ImpairmentUse with caution. Limited, low-dose therapy is usually well tolerated in hepatic disease/cirrhosis. However, cases of hepatotoxicity at daily acetaminophen dosages <4 g/day have been reported. Avoid chronic use in hepatic impairment.

Dosage Forms: U.S.Excipient information presented when available (limited, particularly for generics); consult specific product labeling. [DSC] = Discontinued product

Caplet, oral: 500 mg

Cetafen® Extra: 500 mg

Mapap® Extra Strength: 500 mg

Mapap® Extra Strength: 500 mg [scored]

Pain Eze: 650 mg

Tylenol®: 325 mg

Tylenol® Extra Strength: 500 mg

Caplet, extended release, oral:

Mapap® Arthritis Pain: 650 mg

Tylenol® 8 Hour: 650 mg

Tylenol® Arthritis Pain Extended Relief: 650 mg

Capsule, oral:

Mapap® Extra Strength: 500 mg

Captab, oral: 500 mg

Elixir, oral:

Mapap® Children’s: 160 mg/5 mL (118 mL, 480 mL) [ethanol free; contains benzoic acid, propylene glycol, sodium benzoate; cherry flavor]

Gelcap, oral:

Mapap®: 500 mg

Gelcap, rapid release, oral:

Tylenol® Extra Strength: 500 mg

Geltab, oral:

Excedrin® Tension Headache: 500 mg [contains caffeine 65 mg/geltab]

Injection, solution [preservative free]:

Ofirmev™: 10 mg/mL (100 mL)

Liquid, oral:

APAP 500: 500 mg/5 mL (237 mL) [ethanol free, sugar free; cherry flavor]

Silapap Children’s: 160 mg/5 mL (118 mL, 237 mL, 473 mL) [ethanol free, sugar free; contains propylene glycol, sodium benzoate; cherry flavor]

Tylenol® Extra Strength: 500 mg/15 mL (240 mL) [ethanol free; contains propylene glycol, sodium benzoate; cherry flavor]

Solution, oral: 160 mg/5 mL (5 mL, 10 mL, 20 mL)

Pain & Fever Children’s: 160 mg/5 mL (118 mL, 473 mL) [ethanol free; contains benzoic acid, propylene glycol, sodium benzoate; cherry flavor]

Solution, oral [drops]: 80 mg/0.8 mL (15 mL)

Infantaire: 80 mg/0.8 mL (15 mL, 30 mL)

Little Fevers™: 80 mg/mL (30 mL) [dye free, ethanol free, gluten free; contains propylene glycol, sodium benzoate; berry flavor]

SEE MORE:  Vinorelbine

Mapap®: 80 mg/0.8 mL (15 mL) [fruit flavor]

Silapap Infant’s: 80 mg/0.8 mL (15 mL, 30 mL) [ethanol free; contains propylene glycol, sodium benzoate; cherry flavor]

Suppository, rectal: 120 mg (12s); 325 mg (12s); 650 mg (12s)

Acephen™: 120 mg (12s, 50s, 100s); 325 mg (6s, 12s, 50s, 100s); 650 mg (12s, 50s, 100s, 500s [DSC])

Feverall®: 80 mg (6s, 50s); 120 mg (6s, 50s); 325 mg (6s, 50s); 650 mg (50s)

Suspension, oral: 160 mg/5 mL (5 mL, 10 mL [DSC], 10.15 mL, 20 mL [DSC], 20.3 mL)

Mapap® Children’s: 160 mg/5 mL (118 mL) [ethanol free; contains propylene glycol, sodium benzoate; cherry flavor]

Nortemp Children’s: 160 mg/5 mL (118 mL) [ethanol free; contains propylene glycol, sodium benzoate; cotton candy flavor]

Tylenol® Children’s: 160 mg/5 mL (120 mL) [dye free, ethanol free; contains propylene glycol, sodium benzoate; cherry flavor]

Tylenol® Children’s: 160 mg/5 mL (120 mL) [ethanol free; contains propylene glycol, sodium 2 mg/5 mL, sodium benzoate; bubblegum flavor]

Tylenol® Children’s: 160 mg/5 mL (60 mL, 120 mL) [ethanol free; contains propylene glycol, sodium 2 mg/5 mL, sodium benzoate; cherry flavor]

Tylenol® Children’s: 160 mg/5 mL (120 mL) [ethanol free; contains propylene glycol, sodium 2 mg/5 mL, sodium benzoate; grape flavor]

Tylenol® Children’s: 160 mg/5 mL (120 mL) [ethanol free; contains propylene glycol, sodium 2 mg/5 mL, sodium benzoate; strawberry flavor]

Suspension, oral [drops]: 80 mg/0.8 mL (0.8 mL, 2 mL)

Mapap® Infant’s: 80 mg/0.8 mL (15 mL, 30 mL) [ethanol free; contains propylene glycol, sodium benzoate; cherry flavor]

Tylenol® Infant’s Concentrated: 80 mg/0.8 mL (30 mL) [dye free; contains propylene glycol; cherry flavor]

Tylenol® Infant’s Concentrated: 80 mg/0.8 mL (15 mL, 30 mL) [ethanol free; contains sodium benzoate; cherry flavor]

Tylenol® Infant’s Concentrated: 80 mg/0.8 mL (15 mL, 30 mL) [ethanol free; contains sodium benzoate; grape flavor]

Syrup, oral:

Triaminic™ Children’s Fever Reducer Pain Reliever: 160 mg/5 mL (118 mL) [contains benzoic acid, sodium 6 mg/5 mL; bubblegum flavor]

Triaminic™ Children’s Fever Reducer Pain Reliever: 160 mg/5 mL (118 mL) [contains sodium 5 mg/5 mL, sodium benzoate; grape flavor]

Tablet, oral: 325 mg, 500 mg

Aspirin Free Anacin® Extra Strength: 500 mg

Cetafen®: 325 mg

Mapap®: 325 mg

Tylenol®: 325 mg

Valorin: 325 mg [sugar free]

Valorin Extra: 500 mg [sugar free]

Tablet, chewable, oral: 80 mg

Mapap® Children’s: 80 mg [fruit flavor]

Tablet, orally disintegrating, oral:

Mapap® Children’s: 80 mg [bubblegum flavor]

Mapap® Children’s: 80 mg [grape flavor]

Mapap® Junior Rapid Tabs: 160 mg [bubblegum flavor]

Tylenol® Children’s Meltaways: 80 mg [scored; bubblegum flavor]

Tylenol® Children’s Meltaways: 80 mg [scored; grape flavor]

Tylenol® Jr. Meltaways: 160 mg [bubblegum flavor]

Tylenol® Jr. Meltaways: 160 mg [grape flavor]

Generic Equivalent Available: U.S.Yes: Excludes extended release products; injectable formulation

AdministrationSuspension, oral: Shake well before pouring a dose.

Injection: For I.V. infusion only. May administer undiluted over 15 minutes.

Doses <1000 mg (<50 kg): Withdraw appropriate dose from vial and place into separate empty, sterile container prior to administration. Small volume pediatric doses (up to 60 mL) may be placed in a syringe and infused over 15 minutes via syringe pump.

Doses of 1000 mg (≥50 kg): Insert vented I.V. set through vial stopper.

CompatibilityY-site administration: Compatible: Buprenorphine, butorphanol, cimetidine, D5LR, D5NS, D5W, D10W, dexamethasone sodium phosphate, diphenhydramine, dolasetron, droperidol, fentanyl, granisetron, heparin, hydrocortisone sodium succinate, hydromorphone, hydroxyzine, ketorolac, lidocaine, lorazepam, LR, mannitol, meperidine, methylprednisolone sodium succinate, metoclopramide, midazolam, morphine, nalbuphine, NS, ondansetron, potassium chloride, prochlorperazine, sufentanil. Incompatible: Chlorpromazine, diazepam.

UseTreatment of mild-to-moderate pain and fever (analgesic/antipyretic)

I.V.: Additional indication: Management of moderate-to-severe pain when combined with opioid analgesia

Medication Safety Issues

Sound-alike/look-alike issues:

Acephen® may be confused with AcipHex®

FeverALL® may be confused with Fiberall®

Triaminic™ Children’s Fever Reducer Pain Reliever may be confused with Triaminic® cough and cold products

Tylenol® may be confused with atenolol, timolol, Tylenol® PM, Tylox®

Other safety concerns:

Duplicate therapy issues: This product contains acetaminophen, which may be a component of combination products. Do not exceed the maximum recommended daily dose of acetaminophen.

International issues:

Depon [Greece] may be confused with Depen brand name for penicillamine [U.S.]; Depin brand name for nifedipine [India]; Dipen brand name for dilitazem [Greece]

Duorol [Spain] may be confused with Diuril brand name for chlorothiazide [U.S., Canada]

Paralen [Czech Republic] may be confused with Aralen brand name for chloroquine [U.S., Mexico]

Adverse Reactions SignificantOral, Rectal: Frequency not defined:

Dermatologic: Rash

Endocrine & metabolic: May increase chloride, uric acid, glucose; may decrease sodium, bicarbonate, calcium

Hematologic: Anemia, blood dyscrasias (neutropenia, pancytopenia, leukopenia)

Hepatic: Bilirubin increased, alkaline phosphatase increased

Renal: Ammonia increased, nephrotoxicity with chronic overdose, analgesic nephropathy

Miscellaneous: Hypersensitivity reactions (rare)

I.V.:

>10%: Gastrointestinal: Nausea (adults 34%; children ≥5%), vomiting (adults 15%; children ≥5%)

1% to 10%:

Cardiovascular: Edema (peripheral), hypervolemia, hypo/hypertension, tachycardia

Central nervous system: Headache (adults 10%; children ≥1%), insomnia (adults 7%; children ≥1%), agitation (children ≥5%), anxiety, fatigue

Dermatologic: Pruritus (children ≥5%), rash

Endocrine & metabolic: Hypoalbuminemia, hypokalemia, hypomagnesemia, hypophosphatemia

Gastrointestinal: Constipation (children ≥5%), abdominal pain, diarrhea

Hematologic: Anemia

Hepatic: Transaminases increased

Local: Infusion site pain

Neuromuscular & skeletal: Muscle spasms, pain in extremity, trismus

Ocular: Periorbital edema

Renal: Oliguria (children ≥1%)

Respiratory: Atelectasis (children ≥5%), breath sounds abnormal, dyspnea, hypoxia, pleural effusion, pulmonary edema, stridor, wheezing

All formulations: <1% (Limited to important or life-threatening): Anaphylaxis (rare), hypersensitivity reactions

ContraindicationsHypersensitivity to acetaminophen or any component of the formulation; severe hepatic impairment or severe active liver disease (Ofirmev™)

Warnings/Precautions Concerns related to adverse effects:

• Hepatotoxicity: May cause severe hepatotoxicity on acute overdose; in addition, chronic daily dosing in adults has resulted in liver damage in some patients. Use with caution in patients with chronic malnutrition.

• Hypersensitivity/anaphylactic reactions: Hypersensitivity and anaphylactic reactions have been reported; discontinue immediately if symptoms of allergic or hypersensitivity reactions occur.

Disease-related concerns:

• Ethanol use: Use with caution in patients with alcoholic liver disease; consuming ≥3 alcoholic drinks/day may increase the risk of liver damage.

• G6PD deficiency: Use with caution in patients with known G6PD deficiency; rare reports of hemolysis have occurred.

• Hepatic impairment: Use with caution in patients with hepatic impairment or active liver disease; use of the intravenous formulation is contraindicated in patients with severe hepatic impairment or severe active liver disease.

• Hypovolemia: Use the intravenous formulation with caution in patients with severe hypovolemia (eg, due to dehydration or blood loss).

• Renal impairment: Use with caution in patients with severe renal impairment; consider dosing adjustments.

Other warnings/precautions:

• Dosage limit: Limit dose to <4 g/day.

• Self-medication (OTC use): When used for self-medication, patients should be instructed to contact healthcare provider if used for fever lasting >3 days or for pain lasting >10 days in adults or >5 days in children.

Metabolism/Transport EffectsSubstrate (minor) of CYP1A2, 2A6, 2C9, 2D6, 2E1, 3A4; Inhibits CYP3A4 (weak)

Drug Interactions

(For additional information: Launch Lexi-Interact™ Drug Interactions Program )

Anticonvulsants (Hydantoin): May increase the metabolism of Acetaminophen. This may 1) diminish the effect of acetaminophen; and 2) increase the risk of liver damage. Risk C: Monitor therapy

Barbiturates: May increase the metabolism of Acetaminophen. This may 1) diminish the effect of acetaminophen; and 2) increase the risk of liver damage. Risk C: Monitor therapy

CarBAMazepine: May increase the metabolism of Acetaminophen. This may 1) diminish the effect of acetaminophen; and 2) increase the risk of liver damage. Risk C: Monitor therapy

Cholestyramine Resin: May decrease the absorption of Acetaminophen. Effect is minimal if cholestyramine is administered 1 hour after acetaminophen. Risk D: Consider therapy modification

Conivaptan: May increase the serum concentration of CYP3A4 Substrates (Low risk). Risk C: Monitor therapy

SEE MORE:  5 Weird Fetishes That Are More Normal Than You Think

Cyproterone: May decrease the serum concentration of CYP1A2 Substrates. Risk C: Monitor therapy

Cyproterone: May decrease the serum concentration of CYP2E1 Substrates. Risk C: Monitor therapy

Dasatinib: Acetaminophen may enhance the hepatotoxic effect of Dasatinib. Dasatinib may increase the serum concentration of Acetaminophen. Risk D: Consider therapy modification

Imatinib: Acetaminophen may enhance the hepatotoxic effect of Imatinib. Imatinib may increase the serum concentration of Acetaminophen. Risk D: Consider therapy modification

Isoniazid: May enhance the adverse/toxic effect of Acetaminophen. Risk C: Monitor therapy

Metyrapone: May increase the serum concentration of Acetaminophen. More importantly, by inhibiting the conjugative metabolism of acetaminophen, metyrapone may shift the metabolism towards the oxidative route that produces a hepatotoxic metabolite. Risk C: Monitor therapy

Peginterferon Alfa-2b: May decrease the serum concentration of CYP2D6 Substrates. Risk C: Monitor therapy

Probenecid: May increase the serum concentration of Acetaminophen. Probenecid may also limit the formation of at least one major non-toxic metabolite, possibly increasing the potential for formation of the toxic NAPQI metabolite. Risk D: Consider therapy modification

SORAfenib: Acetaminophen may enhance the hepatotoxic effect of SORAfenib. SORAfenib may increase the serum concentration of Acetaminophen. Risk D: Consider therapy modification

Tocilizumab: May decrease the serum concentration of CYP3A4 Substrates. Risk C: Monitor therapy

Vitamin K Antagonists (eg, warfarin): Acetaminophen may enhance the anticoagulant effect of Vitamin K Antagonists. Most likely with daily acetaminophen doses >1.3 g for >1 week. Risk C: Monitor therapy

Ethanol/Nutrition/Herb InteractionsEthanol: Excessive intake of ethanol may increase the risk of acetaminophen-induced hepatotoxicity. Avoid ethanol or limit to <3 drinks/day.

Food: Rate of absorption may be decreased when given with food.

Herb/Nutraceutical: St John’s wort may decrease acetaminophen levels.

Pregnancy Risk FactorC (intravenous) (show table)

Pregnancy ImplicationsAnimal reproduction studies have not been conducted with intravenous acetaminophen, therefore, acetaminophen I.V. is classified as pregnancy category C. Acetaminophen crosses the placenta and can be detected in cord blood, newborn serum, and urine immediately after delivery. An increased risk of teratogenic effects has not been observed following maternal use of acetaminophen during pregnancy. Prenatal constriction of the ductus arteriosus has been noted in case reports following maternal use during the third trimester. The use of acetaminophen in normal doses during pregnancy is not associated with an increased risk of miscarriage or still birth; however, an increase in fetal death or spontaneous abortion may be seen following maternal overdose if treatment is delayed. Frequent maternal use of acetaminophen during pregnancy may be associated with wheezing and asthma in early childhood. The absorption may be delayed and the bioavailability of acetaminophen may be decreased in some women during pregnancy due to delayed gastric emptying.

LactationEnters breast milk/use caution (AAP rates “compatible”; AAP 2001 update pending)

Breast-Feeding ConsiderationsLow concentrations of acetaminophen are excreted into breast milk and can be detected in the urine of nursing infants. Adverse reactions have generally not been observed; however, a rash caused by acetaminophen exposure was reported in one breast-feeding infant.

Dietary ConsiderationsSome products may contain phenylalanine.

Pricing: U.S. (www.drugstore.com)Tablet, controlled release (Tylenol 8 Hour)

650 mg (50): $17.99

Tablet, controlled release (Tylenol Arthritis Pain)

650 mg (100): $22.99

Monitoring ParametersRelief of pain or fever

International Brand Names

  • A-Mol (TH);
  • Acamol (CN, IL);
  • Acamol To-Go (IL);
  • Acamoli Baby (IL);
  • Acamoli Forte suppositories for Kids (IL);
  • Acet (PH);
  • ACET suppositories (SG);
  • Acetalgin (CH);
  • Acetamol (IT);
  • Adinol (MX);
  • Adorem (CO);
  • Afebrin (HK);
  • Afebryl (LU);
  • Alcocin (IN);
  • Alginox (EC);
  • Alvedon (SE);
  • Amol (AE, BH, CY, EG, IQ, IR, JO, KW, LB, LY, OM, QA, SA, SY, YE);
  • Analgiser (AE, BH, CY, EG, IQ, IR, JO, KW, LB, LY, OM, QA, SA, SY, YE);
  • Analphen (MX);
  • Angela (TH);
  • Aptamol (IN);
  • Arfen (BF, BJ, CI, ET, GH, GM, GN, KE, LR, MA, ML, MR, MU, MW, MY, NE, NG, SC, SD, SL, SN, TN, TZ, UG, ZM, ZW);
  • Atamel (PE);
  • Avadol (MY);
  • Ben-U-Ron (CH, PT);
  • ben-u-ron (HU);
  • Benuron (JP);
  • Biogesic (PH, SG);
  • Biogesic Suspension (HK);
  • Biopain (PH);
  • Calapol (ID);
  • Calpol (AE, BF, BH, BJ, CI, CY, EG, ET, GH, GM, GN, IE, IQ, IR, JO, JP, KE, KW, LB, LR, LY, MA, ML, MR, MU, MW, NE, NG, OM, PR, QA, SA, SC, SD, SL, SN, SY, TH, TN, TZ, UG, YE, ZM, ZW);
  • Causalon (AR);
  • Cemol (TH);
  • Cetta (TH);
  • Children’s S Tylenol (KP);
  • Christamol (HK);
  • Claradol (MA);
  • Cotemp (TH);
  • Croix Blanche (LU);
  • Curpol (LU);
  • Dafalgan (BE, LU);
  • Dafalgan odis (LU);
  • Daga (TH);
  • Denamol (TH);
  • Dirox (AR);
  • Dismifen (MX);
  • Dol-Stop (LU);
  • Dolan Infantil (GT, HN, NI, SV);
  • Dolex (UY);
  • Dolgesic (ES);
  • Doliprane (FR, IN, MA);
  • Dolitabs (FR);
  • Dolomol (AE, BH, CY, EG, IQ, IR, JO, KW, LB, LY, OM, QA, SA, SY, YE);
  • Dolorol (ZA);
  • Dolprone (LU);
  • Doluvital (MX);
  • Dolviran (MX);
  • Dymadon (AU);
  • Efferalgan (HU, LU);
  • Efferalgan 500 (CR, DO, EE, GT, HN, NI, PA, SV);
  • Efferalganodis (FR);
  • Enelfa (LU);
  • Europain (HK);
  • Febridol (AU);
  • Fervex (BR);
  • Filanc (MX);
  • Gelocatil (ES);
  • Geluprane 500 (FR);
  • Hedex (IE);
  • Hoemal (MY, SG);
  • Lekadol (HR);
  • Lemgrip (BE, LU);
  • Lonarid mono (LU);
  • Lotemp (TH);
  • Lupocet (HR);
  • Mebinol (PE);
  • Mejoralito Junior (MX);
  • Mejoralito Pediátrico (MX);
  • Metagesic (PH);
  • Mexalen (AT, CZ, HU);
  • Minopan (KP);
  • Momentum (LU);
  • Mypara (TH);
  • Nalgesik (ID);
  • Napafen (EC);
  • Napamol (ZA);
  • Napran (PH);
  • Naprex (ID);
  • NEBS (JP);
  • Neuridon (LU);
  • Nordinet Infantil (MX);
  • Pacimol (IN);
  • Pamol (DK, NZ);
  • Panadol (AE, AU, BE, BF, BG, BH, BJ, CH, CI, CN, CY, CZ, EE, EG, ET, FI, FR, GB, GH, GM, GN, GR, HK, HU, ID, IE, IL, IQ, IR, IT, JO, KE, KP, KW, LB, LR, LU, LY, MA, ML, MR, MU, MW, NE, NG, NL, NZ, OM, PK, PL, QA, RU, SA, SC, SD, SL, SN, SY, TH, TN, TW, TZ, UG, UY, YE, ZM, ZW);
  • Panadol Actifast (MY, SG);
  • Panadon (HR);
  • Panamax (AU);
  • Panodil (DK, NO, SE);
  • Paracet (NO);
  • Paracetamol (HR);
  • Paracetamol Pharmavit (HU);
  • Paracetamol-ratiopharm (LU);
  • Parageniol (PY);
  • Paragin (TH);
  • Paramidol (PE);
  • Paramol (IL, TW);
  • Paramol Kat Drops (IL);
  • Parapaed (DE);
  • Parapaed Junior (NZ);
  • Parapaed Six Plus (NZ);
  • Parcemol (HK);
  • Parcemol Forte (HK);
  • Parvid (PH);
  • Paximol (SG);
  • Pe-Tam (LU);
  • Pedipan (KP);
  • Penral-Night (KP);
  • Perdolan Mono (LU);
  • Pharmacen-M (MX);
  • Pinex (NO);
  • Plicet (HR);
  • Poro (MY, PH, SG);
  • Raperon (KP);
  • Rapidol (CN);
  • Reliv (SE);
  • Remedol (PR);
  • Revanin (BF, BJ, CI, ET, GH, GM, GN, KE, LR, MA, ML, MR, MU, MW, NE, NG, SC, SD, SL, SN, TN, TZ, UG, ZM, ZW);
  • Rhinapen elixir (KP);
  • Rubophen (HU);
  • Salzone (BF, BJ, CI, ET, GH, GM, GN, KE, LR, MA, ML, MR, MU, MW, NE, NG, SC, SD, SL, SN, TN, TZ, UG, ZM, ZW);
  • Saridon (CO);
  • Sedalito (MX);
  • Selegesic (PH);
  • Sensamol (IL);
  • Setopain (KP);
  • Setopain ER (KP);
  • Sinedol (DO, MX);
  • Supadol mono (LU);
  • Suspen ER (KP);
  • Tasmen (KP);
  • Tempol (MY);
  • Tempra (EC, ID, JP, LU, MX, TH);
  • Teramol (PH);
  • Teramol Forte (PH);
  • Toniker (TW);
  • Turpan (ID);
  • Tylenol (BR, CH, DE, JP, KP, MX, PH, PT, TH, VE);
  • Tylenol 8-hour (TH);
  • Tylenol Acetaminophen Extended Relief (CL);
  • Tylenol ER (KP);
  • Tylenol Extra Fuerte (PY);
  • Tylenol Forte (AE, BH, CY, EG, IQ, IR, JO, KW, LB, LY, OM, QA, SA, SY, YE);
  • Tylex (BB, BM, BS, BZ, GY, JM, MX, SR, TT);
  • Winadol (CO, VE);
  • Winasorb (CR, DO, GT, HN, NI, PA, SV);
  • Xebramol (TH);
  • XL-Dol Infantil (MX)
Mechanism of ActionAlthough not fully elucidated, believed to inhibit the synthesis of prostaglandins in the central nervous system and work peripherally to block pain impulse generation; produces antipyresis from inhibition of hypothalamic heat-regulating center

Pharmacodynamics/KineticsOnset of action:

Oral: <1 hour

I.V.: Analgesia: 5-10 minutes; Antipyretic: Within 30 minutes

Peak effect: I.V.: Analgesic: 1 hour

Duration:

I.V., Oral: Analgesia: 4-6 hours

I.V.: Antipyretic: ≥6 hours

SEE MORE:  Management of anticoagulation before and after elective surgery

Absorption: Primarily absorbed in small intestine (rate of absorption dependent upon gastric emptying); minimal absorption from stomach; varies by dosage form

Distribution: ~1 L/kg at therapeutic doses

Protein binding: 10% to 25% at therapeutic concentrations; 8% to 43% at toxic concentrations

Metabolism: At normal therapeutic dosages, primarily hepatic metabolism to sulfate and glucuronide conjugates, while a small amount is metabolized by CYP2E1 to a highly reactive intermediate, N-acetyl-p-benzoquinone imine (NAPQI), which is conjugated rapidly with glutathione and inactivated to nontoxic cysteine and mercapturic acid conjugates. At toxic doses (as little as 4 g daily) glutathione conjugation becomes insufficient to meet the metabolic demand causing an increase in NAPQI concentrations, which may cause hepatic cell necrosis. Oral administration is subject to first pass metabolism.

Half-life elimination: Prolonged following toxic doses

Neonates: 7 hours (range: 4-10 hours)

Infants: ~4 hours (range: 1-7 hours)

Children: 3 hours (range: 2-5 hours)

Adolescents: ~3 hours (range: 2-4 hours)

Adults: ~2 hours (range: 2-3 hours); may be slightly prolonged in severe renal insufficiency (Clcr<30 mL/minute): 2-5.3 hours

Time to peak, serum: Oral: Immediate release: 10-60 minutes (may be delayed in acute overdoses); I.V.: 15 minutes

Excretion: Urine (<5% unchanged; 60% to 80% as glucuronide metabolites; 20% to 30% as sulphate metabolites; ~8% cysteine and mercapturic acid metabolites)

Use of UpToDate is subject to the Subscription and License Agreement.

REFERENCES

  1. American Academy of Pediatrics Committee on Drugs, “Acetaminophen Toxicity in Children,” Pediatrics, 2001, 108(4):1020-4. [PubMed 11581462]
  2. American Academy of Pediatrics Committee on Drugs, “Transfer of Drugs and Other Chemicals Into Human Milk,” Pediatrics, 2001, 108(3):776-89. [PubMed 1153335]
  3. Anderson PO, Sauberan JB, Lane JR, et al, “Hydrocodone Excretion Into Breast Milk: The First Two Reported Cases,” Breastfeed Med, 2007, 2(1):10-4. [PubMed 17661614]
  4. Antlitz AM, Mead JA Jr, and Tolentino MA, “Potentiation of Oral Anticoagulant Therapy by Acetaminophen,” Curr Ther Res Clin Exp, 1968, 10(10):501-7. [PubMed 4971464]
  5. Bagheri H, Bernhard NB, and Montastruc JL, “Potentiation of the Acenocoumarol Anticoagulant Effect by Acetaminophen,” Ann Pharmacother, 1999, 33(4):506. [PubMed 10332548]
  6. Barker JD Jr, de Carle DJ, and Anuras S, “Chronic Excessive Acetaminophen Use in Liver Damage,” Ann Intern Med, 1977, 87(3):299-301. [PubMed 900673]
  7. Bartle WR and Blakely JA, “Potentiation of Warfarin Anticoagulation by Acetaminophen,” JAMA, 1991, 265(10):1260. [PubMed 1995971]
  8. Birmingham PK, Tobin MJ, Fisher DM, et al, “Initial and Subsequent Dosing of Rectal Acetaminophen in Children: A 24-Hour Pharmacokinetic Study of New Dose Recommendations,” Anesthesiology, 2001, 94(3):385-9. [PubMed 11374595]
  9. Boeijinga JJ, Boerstra EE, Ris P, et al, “Interaction Between Paracetamol and Coumarin Anticoagulants,” Lancet, 1982, 1(8270):506. [PubMed 6121161]
  10. Brackett CC and Bloch JD, “Phenytoin as a Possible Cause of Acetaminophen Hepatotoxicity: Case Report and Review of the Literature,” Pharmacotherapy, 2000, 20(2):229-33. [PubMed 10678302]
  11. Bradley JD, Brandt KD, Katz BP, et al, “Comparison of an Antiinflammatory Dose of Ibuprofen, an Analgesic Dose of Ibuprofen, and Acetaminophen in the Treatment of Patients With Osteoarthritis of the Knee,” N Engl J Med, 1991, 325(2):87-91. [PubMed 2052056]
  12. Buck ML, “Perioperative Use of High-Dose Rectal Acetaminophen,” Pediatr Pharmacol (New York), 2001, 7(9). Available at file://www.medscape.com/viewarticle/415082_2
  13. Burkhart KK, Janco N, Kulig KW, et al, “Cimetidine as Adjunctive Treatment for Acetaminophen Overdose,” Hum Exp Toxicol, 1995, 14(3):299-304. [PubMed 7779462]
  14. Clissold SP, “Paracetamol and Phenacetin,” Drugs, 1986, 32(Suppl 4):46-59. [PubMed 3552585]
  15. Dionne RA, Campbell RA, Cooper SA, et al, “Suppression of Postoperative Pain by Preoperative Administration of Ibuprofen in Comparison to Placebo, Acetaminophen, and Acetaminophen Plus Codeine,” J Clin Pharmacol, 1983, 23(1):37-43. [PubMed 6341415]
  16. “Drugs for Pain,” Med Lett Drugs Ther, 2000, 42(1085):73-8. [PubMed 10951654]
  17. Duggan ST and Scott LJ, “Intravenous Paracetamol (Acetaminophen),” Drugs, 2009, 69(1):101-13. [PubMed 19192939]
  18. Gadisseur AP, Van Der Meer FJ, and Rosendaal FR, “Sustained Intake of Paracetamol (Acetaminophen) During Oral Anticoagulant Therapy With Coumarins Does Not Cause Clinically Important INR Changes: A Randomized Double-Blind Clinical Trial,” J Thromb Haemost, 2003, 1(4):714-7. [PubMed 12871405]
  19. Gebauer MG, Nyfort-Hansen K, Henschke PJ, et al, “Warfarin and Acetaminophen Interaction,” Pharmacotherapy, 2003, 23(1):109-12. [PubMed 12523469]
  20. Harrison PM, Keays R, Bray GP, et al, “Improved Outcome of Paracetamol-Induced Fulminant Hepatic Failure by Late Administration of Acetylcysteine,” Lancet, 1990, 335(8705):1572-3. [PubMed 1972496]
  21. Hylek EM, Heiman H, Skates SJ, et al, “Acetaminophen and Other Risk Factors for Excessive Warfarin Anticoagulation,” JAMA, 1998, 279(9):657-62. [PubMed 9496982]
  22. Jacobi J, Fraser GL, Coursin DB, et al, “Clinical Practice Guidelines for the Sustained Use of Sedatives and Analgesics in the Critically Ill Adult,” Crit Care Med, 2002, 30(1):119-41. [PubMed 11902253]
  23. Katzir Z, Baruch O, Hochman B, et al, “Spontaneous Remission of Paracetamol Induced Acute Renal Failure,” Clin Nephrol, 1995, 43(5):346. [PubMed 7634553]
  24. Knoop KJ, Snook CP, Stephan M, et al, “Failure of N-Acetylcysteine (NAC) to Prevent Acetaminophen-Induced Renal Failure,” Vet Hum Toxicol, 1993, 35:336.
  25. Kwan D, Bartle WR, and Walker SE, “The Effects of Acute and Chronic Acetaminophen Dosing on the Pharmacodynamics and Pharmacokinetics of (R)- and (S)-Warfarin,” Clin Pharmacol Ther, 1995, 57:212.
  26. Lee WM, “Drug-Induced Hepatotoxicity,” N Engl J Med, 1995, 333(17):1118-27. [PubMed 7565951]
  27. Licht H, Seeff LB, and Zimmerman HJ, “Apparent Potentiation of Acetaminophen Hepatotoxicity by Alcohol,” Ann Intern Med, 1980, 92(4):511.
  28. Mayoral CE, Marino RV, Rosenfeld W, et al, “Alternating Antipyretics: Is This an Alternative?” Pediatrics, 2000, 105(5):1009-12. [PubMed 10790455]
  29. McClain CJ, Kromhout JP, Peterson FJ, et al, “Potentiation of Acetaminophen Hepatotoxicity by Alcohol,” JAMA, 1980, 244(3):251-3. [PubMed 7382090]
  30. Principles of Analgesic Use in the Treatment of Acute Pain and Cancer Pain, 6th ed, Glenview, IL: American Pain Society, 2008.
  31. Rathmell JP, Viscomi CM, and Ashburn MA, “Management of Nonobstetric Pain During Pregnancy and Lactation,” Anesth Analg, 1997, 85(5):1074-87. [PubMed 9356103]
  32. “Recommendations for the Medical Management of Osteoarthritis of the Hip and Knee: 2000 Update. American College of Rheumatology Subcommittee on Osteoarthritis Guidelines,” Arthritis Rheum, 2000, 43(9):1905-15. [PubMed 11014340 ]
  33. Rose SR, “Subtleties of Managing Acetaminophen Poisoning,” Am J Hosp Pharm, 1994, 51(24):3065-8. [PubMed 7856628]
  34. Rubin RN, Mentzer RL, and Budzynski AZ, “Potentiation of Anticoagulant Effect of Warfarin by Acetaminophen (Tylenol®),” Clin Res, 1984, 32:698a.
  35. Singer AJ, Carracio TR, and Mofenson HC, “The Temporal Profile of Increased Transaminase Levels in Patients With Acetaminophen-Induced Liver Dysfunction,” Ann Emerg Med, 1995, 26(1):49-53. [PubMed 7793720]
  36. Smilkstein MJ, Knapp GL, Kulig KW, et al, “Efficacy of Oral N-Acetylcysteine in the Treatment of Acetaminophen Overdose. Analysis of the National Multicenter Study (1976 to 1985),” N Engl J Med, 1988, 319(24):1557-62. [PubMed 3059186]
  37. Stork CM, Rees S, Howland MA, et al, “Pharmacokinetics of Extended Relief vs Regular Release Tylenol® in a Simulated Human Overdose,” J Toxicol Clin Toxicol, 1996, 34(2):157-62. [PubMed 8618248]
  38. van den Bemt PM, Geven LM, Kuitert NA, et al, “The Potential Interaction Between Oral Anticoagulants and Acetaminophen in Everyday Practice,” Pharm World Sci, 2002, 24(5):201-4. [PubMed 12426965]
  39. van der Steeg J, Akhtar J, Burkhart K, et al, “Initial Prothrombin Time as a Predictor of Acetaminophen-Induced Hepatotoxicity,” Clin Toxicol, 1995, 33(5):508-9.
  40. Watkins PB, Kaplowitz N, Slattery JT, et al, “Aminotransferase Elevations in Healthy Adults Receiving 4 Grams of Acetaminophen Daily: A Randomized Controlled Trial,” JAMA, 2006, 296(1):87-93. [PubMed 16820551]
  41. Whitcomb DC and Block GD, “Association of Acetaminophen Hepatotoxicity With Fasting and Ethanol Use,” JAMA, 1994, 272(23):1845-50. [PubMed 7990219]
  42. Williams HJ, Ward JR, Egger MJ, et al, “Comparison of Naproxen and Acetaminophen in a Two-Year Study of Treatment of Osteoarthritis of the Knee,” Arthritis Rheum, 1993, 36(9):1196-206. [PubMed 8216413]
  43. Woo OF, Anderson IB, Kim SY, et al, “Shorter Duration of N-Acetylcysteine (NAC) for Acute Acetaminophen Poisoning,” Clin Toxicol, 1995, 33(5):508.
  44. Yerman B, Tseng J, and Caravati EM, “Pediatric Acetaminophen Ingestion: A Prospective Study of Referral Criteria,” Clin Toxicol, 1995, 33(5):530.
  45. Zenger F, Russmann S, Junker E, et al, “Decreased Glutathione in Patients With Anorexia Nervosa. Risk Factor for Toxic Liver Injury?” Eur J Clin Nutr, 2004, 58(2):238-43. [PubMed 14749742]
  46. Zimmerman HJ and Maddrey WC, “Acetaminophen (Paracetamol) Hepatotoxicity With Regular Intake of Alcohol: Analysis of Instances of Therapeutic Misadventure,” Hepatology, 1995, 22(3):767-3. [PubMed 7657281]